Drought, Bailey
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
S. Drought Monitor were unchanged from the end of January.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Drought conditions as reflected by the U.S. Drought Monitor were unchanged from the end of January. Exceptional (D4) drought persisted over much of the South Plains while the Rolling Plains saw values ranging from Abnormally Dry (D0) in Hall County to Severe (D3).
February was abnormally cool for a typical La Ni a pattern that had been observed through the fall and winter. Average temperatures for the month at Lubbock and Childress were just below normal. These lower temperatures greatly reduced instances of grassland wildfire starts. The first half of February brought mostly dry conditions but two widespread precipitation events occurred in the second half of the month in the form of winter weather. Despite these two precipitation events, much of the area was below normal for precipitation totals. Keetch-Byram Drought Index values remained unchanged from January. Values ranged from 500-600 across the South Plains and 300-400 across the Rolling Plains.
Soil moisture deficits experienced modest improvements by mid-month after a few rounds of precipitation. However, deep soil moisture levels were not improved. A strong wind event on the 20th damaged some winter wheat crops in the Rolling Plains due to widespread blowing dust. Livestock was generally reported to be in fair to good condition with a continued dependence on supplemental feed.
Economic losses due to drought through February since the drought began were estimated near $2.4 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 31, 11:39 PM CST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1139 PM CST TUE JAN 31 2012 .AVIATION... WEAK UPPER TROUGH PASSING LATER TONIGHT. WEAK SURFACE RIDGE WITH LIGHT AND VARIABLE LOW LEVEL FLOW. VFR DOMINATING. RMCQUEEN && .PREV DISCUSSION... /ISSUED 253 PM CST TUE JAN 31 2012/ SHORT TERM... A WEAK COLD FRONT WILL CLEAR THE FCST AREA BY EARLY EVENING WITH GENERALLY LIGHT NORTH WINDS BEHIND. WILL LEAN TOWARD THE COOLER END OF MOS GUIDANCE WITH A COOL AND DRY AIR MASS SETTLING IN BEHIND THE FRONT. A SLIGHTLY BETTER PUSH TO THE COLD FRONT IS EXPECTED EARLY WEDNESDAY AS A WEAK LOW AMPLITUDE UPPER TROUGH PASSES TO THE EAST OF THE AREA. NO SIGNIFICANT COLD ADVECTION WITH THIS FRONTAL REINFORCEMENT SO NEAR MOS GUIDANCE WITH HIGH TEMPS A BIT COOLER THAN TODAY CONTINUES TO LOOK REASONABLE. LONG TERM... LATE IN THE DAY ON WEDNESDAY WILL BE UNDER THE INFLUENCE OF UPPER LEVEL RIDGING EXTENDING FROM WEST TEXAS UP INTO THE CANADIAN PRAIRIES. UPPER LEVEL FLOW WILL RAPIDLY CHANGE INTO THURSDAY MORNING AS A POTENT UPPER LEVEL SYSTEM DIGS INTO THE FOUR CORNERS AREA BY SUNRISE LEAVING OUR REGION IN SOUTHWESTERLY FLOW. FAIRLY GOOD AGREEMENT IN THE TIMING AND SPATIAL NATURE OF THIS SYSTEM IS OBSERVED IN NUMERICAL GUIDANCE...CERTAINLY MORE SO THAN PREVIOUS RUNS. INTO FRIDAY...THE GENERAL COHERENCY OF THE EVOLUTION IS REDUCED ALTHOUGH A TRANSITION TO ZONAL FLOW CONTINUES THROUGH THE END OF THE FCST PERIOD. IF WE HAVE A SHOT OF RAIN OVER THE NEXT WEEK...IT LOOKS TO BE THURSDAY INTO FRIDAY MORNING AS MODERATE TO STRONG UPPER LEVEL LIFT OVERSPREADS THE REGION AFTER 18Z THU WITH BETTER DYNAMICAL SUPPORT ACROSS THE NORTH. PRECIPITATION CHANCES LOOK FAIRLY DECENT...AT LEAST ACROSS THE EAST. STRONG LOW LEVEL MOISTURE ADVECTION IS ANTICIPATED AHEAD OF THE SYSTEM WITH DEWPOINTS WELL INTO THE 50S ACROSS THE EASTERN ROLLING PLAINS. MAIN QUESTION WILL BE JUST HOW RAPIDLY THE DRYLINE WILL TIGHTEN AND ADVANCE EASTWARD. AT THIS POINT...SUSPECT THAT THINGS WILL PROBABLY REMAIN DRY THROUGH MUCH OF THE AFTERNOON WITH SOME POTENTIAL OF LIGHT SHOWER ACTIVITY. THEN...AS BETTER UPPER LEVEL SUPPORT IMPINGES ON THE AREA...COULD SEE SOME ELEVATED CONVECTION BECOME ESTABLISHED MAINLY EAST OF I-27 CLEARING THE SOUTHEASTERN ZONES BEFORE SUNRISE FRIDAY. THERE IS SOME POTENTIAL FOR ROTATING UPDRAFTS WHICH COULD HELP ENHANCE A SVR HAIL AND WIND THREAT. INTO FRIDAY...BREEZY NORTHWESTERLIES APPEAR INCREASINGLY LIKELY WITH SOME OF THE HIGHER SPEEDS...IN THE LOWER 20 MPH RANGE...ACROSS THE SOUTHERN PANHANDLE DIMINISHING LATE AFTERNOON. THEREAFTER...THINGS LOOK COOL AND DRY WITH NORTHERLY FLOW PERSISTING AT THE SURFACE INTO THE WEEKEND WITH A DRY FRONT IN ON TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 60 26 59 29 59 / 0 0 0 0 20 TULIA 64 27 59 30 61 / 0 0 0 0 20 PLAINVIEW 65 27 61 32 61 / 0 0 0 0 20 LEVELLAND 68 26 64 32 59 / 0 0 0 0 20 LUBBOCK 69 27 65 34 62 / 0 0 0 0 20 DENVER CITY 70 27 65 34 60 / 0 0 0 0 20 BROWNFIELD 71 27 65 33 60 / 0 0 0 0 20 CHILDRESS 70 35 67 35 64 / 0 0 0 0 20 SPUR 72 32 66 35 66 / 0 0 0 0 20 ASPERMONT 76 36 69 37 67 / 0 0 0 0 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 513 AM CST TUE JAN 31 2012 TXZ021>044-011115- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 513 AM CST TUE JAN 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN APPROACHING STORM SYSTEM WILL COMBINE WITH INCREASING GULF MOISTURE TO BRING A CHANCE OF STRONG TO SEVERE THUNDERSTORMS LATE THURSDAY. OTHERWISE THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW FRIDAY THROUGH MONDAY.
The national radar mosaic for the moment the first event began.
23 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363863, 363864, 363865, 363866, 363867, 363868, 363869, 363870, 363871, 363872, 363873, 363874, 363875, 363876, 363877, 363878, 363879, 363880, 363881, 363882, 363883, 363884, 363885.